Vitamin D serum levels in patients with statin-induced musculoskeletal pain

Manuela Pennisi, Giuseppe Di Bartolo, Giulia Malaguarnera, Rita Bella, Giuseppe Lanza, Michele Malaguarnera

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction. Statin-associated muscle symptoms are common side effects of statin therapy. These symptoms include myopathy, myalgia, and rhabdomyolysis. Vitamin D has been associated with musculoskeletal health; thus, its deficiency may produce detrimental effects in this tissue. Indeed, one symptom of vitamin D deficiency is myalgia, and the normalization of low vitamin D levels can relieve it. Patients and Methods. This cross-sectional study examined 1210 statin-treated patients to assess vitamin D status. These patients were divided into two groups: 287 with statin-associated muscle symptoms (SAMS) and 923 control patients without SAMS. Results. We have found a significant association between deficient and insufficient vitamin D status and statin-associated muscle symptoms (SAMS). Vitamin D deficiency (<30 nmol/L) presents 77% (95% C.I. 71.6% to 81.7%) sensitivity and 63.4% (95% C.I. 60.2% to 66.5%) specificity in diagnosing SAMS. Odds ratio analysis showed that this association is moderate-strong both for deficient and for insufficient status. Conclusion. We found a correlation between vitamin D deficiency and SAMS. Therefore, vitamin D levels may be useful for the diagnosis and management of SAMS.

Original languageEnglish
Article number3549402
JournalDisease Markers
Volume2019
DOIs
Publication statusPublished - Jan 1 2019

ASJC Scopus subject areas

  • Molecular Biology
  • Genetics
  • Clinical Biochemistry
  • Biochemistry, medical

Fingerprint Dive into the research topics of 'Vitamin D serum levels in patients with statin-induced musculoskeletal pain'. Together they form a unique fingerprint.

Cite this